Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter · #1 ·
My Dr. has put me on an antidepressant for my D. I'm not real thrilled about that. Has anyone tried this and has it helped at all. So far all it's done is given me more anxiety. The medication is called Effexor XR/Venlafazine HCI. Ever heard of it?
 

·
Registered
Joined
·
1,274 Posts

·
Registered
Joined
·
263 Posts
Is your doc a general practitioner or a psychiatrist? If so, I recommend that you see a Gastroenterologist, to get on better drugs. I'm on librax for pain from spasms and lotromil for diarhhea. I take them only as needed. I've heard that the librax has a little lithium (which if I'm not mistaken is what they give to Manic Depressives) and the lomotil has opium in it. So I don't want to take these, but they do help the pain and the diarrhea.
 

·
Registered
Joined
·
346 Posts
Bara,-You may want to consider a different approach to your "IBS". Drs. love to hand out medications, bentyl, librax, anti-depressants are some of their favorites. Since "IBS" is just a collection of symtoms with NO CAUSE they can find, You may want to first try doing some of your own experimenting. Changing your diet, cutting out wheat, dairy, sugar can sometimes make a world of difference to how you're feeling. Experimenting with different supplements, learning about Probiotics, digestive enzymes, etc can also make a big difference for you.Wouldn't you prefer to feel better without having to go on the Drug Train. As you probably already know, most of them have side effects, and in many cases cause you more discomfort than you're already having. Reading everything you can on "IBS", talking with people who have found relief without drugs might be better for you in the long-run. Good Luck!
 

·
Registered
Joined
·
74 Posts
I was on Effexor briefly to treat IBS. It's common for doctors to use antidepressants, esp. the trycliclic types, in an initial attempt to treat IBS symptoms. After trying many different antidepressants, I found that none of them worked, or even helped. All they did was give me bad side effects, such as headaches, stomach aches, dry mouth, and feeling "spacy", or extreme drousiness. Antispasmodic drugs are more likely to help. Librax is a combo drug--it has an antispasmodic drug and an anti-anxiety drug combined. After years of trial and error, I'm on an anti-anxiety drug--Xanax, and a strong anti-diarhea drug. For diarhea, I tried Immodium, then Lomotil, then Librax, then Levsin.A couple of years ago my doctors prescribed tincture of opium (a liquid anti-diarhea treatment that has been used successfully for many years) as nothing else seemed to work. That has been the most reliable, dependable treatment I've had. I can travel and go out without fears of diarhea attacks. The one drawback, and the reason doctors are hesitant to prescribe it--it's potentially addictive as it contains a small amout of narcotic drug. My doctor has said it's extremely unlikely to become addicted to it. And the benefits seem to far outway the slight risk. But what works for one person may not work for another. The antidepressants may help, as they increase the seratonin level in the brain. I would think it highly unlikely that antidepressants alone can relieve the IBS symptoms. At best, they may be helpful, along with other treatments. Or they may be totally useless like in my case.By the way, Effexor probably gave me the worse side effects of the antidepressants I took, making my mind very spacy. The trycliclics all made me drousy. Prozac caused severe stomach upset. The one best tolerated by me was Wellbutrin. I've heard others have good luck with Celexa as far as minimal side effects.By all means, see a GI doctor who has experience treating IBS, and is willing to work patiently with you to relieve your symptoms. If your doctor even tells you "there's not much else I can do for you--you have to learn to live with this"--get a new doctor. ---Rich
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #6 ·
Thanks everyone for all your advice. It's nice to talk to people who really care. Someone wrote me about trying calcium pills. They said it helped in one day. Well this is day two and I haven't had any problems, not even gas. I'm keeping my fingers crossed!!!
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top